Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 18, NWS Newport/Morehead City, NC

June 2, 20204 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 2, 2020, 8:16 PM EDT for 4 counties in North Carolina. It took effect at Jun 3, 2020, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jun 2, 2020, 8:16 PM EDT (00:16 UTC)
In effect from
Jun 3, 2020, 8:00 AM EDT
Expired
Jun 4, 2020, 8:00 PM EDT
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WHUS42 KMHX 030016
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
816 PM EDT Tue Jun 2 2020

NCZ195-196-199-204-205-031230-
/O.NEW.KMHX.BH.S.0018.200603T1200Z-200605T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
816 PM EDT Tue Jun 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...The beaches south of Cape Hatteras to Cape Lookout, and
  Crystal Coast beaches.

* WHEN...From Wednesday morning through Thursday evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which occurred around noon tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
5 follow-up statements
863 
WHUS42 KMHX 030654
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
254 AM EDT Wed Jun 3 2020

NCZ195-196-199-204-205-032345-
/O.EXT.KMHX.BH.S.0018.200603T1200Z-200604T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
254 AM EDT Wed Jun 3 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur between noon and 1 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
550 
WHUS42 KMHX 031534
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1134 AM EDT Wed Jun 3 2020

NCZ195-196-199-204-205-040000-
/O.CON.KMHX.BH.S.0018.000000T0000Z-200604T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
1134 AM EDT Wed Jun 3 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur between noon and 1 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
950 
WHUS42 KMHX 032230
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wakefield VA
630 PM EDT Wed Jun 3 2020

NCZ195-196-199-204-205-041030-
/O.EXT.KMHX.BH.S.0018.000000T0000Z-200605T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
630 PM EDT Wed Jun 3 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout, and 
  Crystal Coast beaches.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur between noon and 1 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NWS/AKQ
564 
WHUS42 KMHX 040727
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
327 AM EDT Thu Jun 4 2020

NCZ195-196-199-204-205-041930-
/O.CON.KMHX.BH.S.0018.000000T0000Z-200605T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
327 AM EDT Thu Jun 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout, and 
  Crystal Coast beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:45 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
941 
WHUS42 KMHX 041423
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1023 AM EDT Thu Jun 4 2020

NCZ195-196-199-204-205-050000-
/O.CON.KMHX.BH.S.0018.000000T0000Z-200605T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
1023 AM EDT Thu Jun 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City..

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 12:45 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 2, 7:00 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 2, 7:00 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Tue Jun 2 2020

.SYNOPSIS...
High pressure offshore will build into the Carolinas through
midweek. Another cold front will approach from the northwest
Thursday into Friday, then cross the area late this weekend.
High pressure will build in from the northwest early next week.

&&

.NEAR TERM /Through Tonight/...
As of 7 PM Tue...No major changes with eve update. Have adjusted
min T's up a degree or so near the coast, as gusty onshore flow
will continue all night.

Prev discussion... As of 255 PM Tue...A mid level shortwave is
forecast to track across the Mid-Atlantic late tonight.
Associated moisture with this system is expected to remain
mostly offshore but there is a very small risk for a few showers
after midnight vicinity of the Outer Banks. Elsewhere, expect
clear to partly cloudy skies. Breezy southwest winds will occur
along the coast, with light southwest winds inland. Lows will be
mild in the mid to upper 60s with around 70 beaches.

&&

.SHORT TERM /WEDNESDAY/...
As of 255 PM Tue...Hot and a little more humid weather is
expected across Eastern NC Wed as dewpoints creep up to around
70 degrees with continued brisk SW flow around the offshore high
extending into the area. Low level thickness approaching 1420
supports highs around 90 to low 90s. Continued breezy,
especially along the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 245 AM Tue...High pressure will continue offshore through
the end of the week bringing much warmer temperatures. A series
of disturbances will bring rain chances back into the forecast
late week into next weekend.

Wed night through Thursday...Could see a very small chc of a
shra or storm later Thu as upr trf begins to approach from the
W but still think best pcpn chances hold off until Thu night.

Fri through Saturday night...Unsettled this period
as upr trf develops to the W late week with a stronger
shortwave crossing over the weekend. Timing and coverage of pops
in question this far out so cont with chc pops...highest Fri
when models show best QPF over region. Highs mainly mid to upr
80s inland with lower 80s beaches.

Sunday through Tuesday...Cold front will cross Sat night
followed by high pressure building in from the NW Sunday into
Tuesday. Shra shld be pushing offshore by Sun morn with
slightly cooler but less humid conditions through Mon with
highs in the 80s through Tue.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Short Term /Through Wednesday/...
As of 7 PM Tue...VFR conditions will prevail through the TAF
period. Strato cu is dissipating with loss of daytime heating at
this hour. Only some sct cirrus sweeping through at times. Swrly
winds around 10-15 kt will remain tonight, then pick up a bit
with gusts around 20 kt on Wed.

Long Term /Wednesday night through Sunday/...
As of 255 PM Tue...Pred VFR expected through Thu with generally
dry conditions prevailing. Sct shra/tsra expected Fri and Sat
ahead of approaching cold front with a few periods of sub VFR
conditions expected. Return to VFR conditions Sunday with high
pressure building in.

&&

.MARINE...
Short Term /Through Wednesday/...
As of 255 PM Tue...SCA's are now in effect for the Sounds and
coastal waters for S/SW flow 15-25 kt gusting to 30 kt through
Wed night due to the gradient between high pressure offshore and
a lee trough east of the mountains. Seas build to 5-8 ft
tonight and 6-9 ft Wed.

Long Term /Wednesday night through Sunday/...
As of 255 PM Tue...High pressure offshore will produce SW winds
20-30 kt through Wed night with seas mainly 6-9 ft. SW flow
will decrease to 15-25 kt early Thu and 10-20 kt in the
afternoon. Seas 4 to 6 ft will subside to 3-5 ft. SW winds
diminish a bit more Fri and Sat to 10 to 15 kts with 2-4 ft seas.
Winds shift behind the cold front Sunday to NW/N around 15 kt
with 2-4 ft seas.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 AM EDT Thursday for AMZ135-150-
     158.
     Small Craft Advisory from 10 PM this evening to 10 AM EDT
     Wednesday for AMZ131-230-231.
     Small Craft Advisory until 2 PM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 10 AM EDT Thursday for AMZ156.

&&

SYNOPSIS...MHX
NEAR TERM...JME/TL
SHORT TERM...JME
LONG TERM...RF
AVIATION...RF/TL
MARINE...JME/CEB
Hazardous weather outlook, Jun 2, 3:40 AM EDT, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
340 AM EDT Tue Jun 2 2020

NCZ029-044>047-079>081-090>092-094-193>195-198-199-030745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
340 AM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-203>205-030745-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
340 AM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.